Diazepam is a prescription medication used to treat anxiety, muscle spasms, seizures, and alcohol withdrawal.1 It is a central nervous system depressant, meaning that it works by slowing brain activity, and is part of a class of medications known as benzodiazepines.2 Various brand formulations of diazepam include Valium and Diastat.3
Diazepam is among the most commonly abused prescription drugs.4 Diazepam may be habit-forming when taken over a long period of time, and tolerance to the drug may develop with long-term or excessive use—which is to say it doesn’t produce as strong of effects in the body as during early use. However, suddenly stopping the drug can worsen a person’s condition and cause withdrawal symptoms that include anxiety, sleeplessness, and irritability. A medical professional can provide guidance on how to safely taper off diazepam to help minimize withdrawal symptoms.1
Diazepam Overdose Symptoms
In its simplest terms, a diazepam overdose occurs when a person takes too much of the medication. When the body cannot handle the excess amount of medication, side effects and overdose symptoms develop. The signature indicators of a diazepam overdose are a deep sleep and a slowed breathing rate.
Other overdose symptoms may include:
- Lack of alertness (stupor).
- Labored or stopped breathing.
- Lips and fingernails that appear blue in color.
- Uncoordinated movement.
- Rapid side-to-side movement of the eyes.
- Double vision.
- Blurred vision.
- Stomach upset.
If any or all of these symptoms are present in someone who you suspect has overdosed on diazepam, immediately call 911. Chances of recovering from an overdose are greatly improved when a person receives prompt medical attention.
When calling to request emergency services or medical attention for a suspected diazepam overdose, provide the following information to emergency responders and medical personnel so they can best help you or a loved one:
- Drug name
- Drug ingredients and strength (if known)
- Other drugs taken at the same time
- The person’s age, weight, and current condition
- Time the medication was swallowed (if known)
- Number of pills swallowed (if known)
- Whether the medication was prescribed for this patient
Also, take the medication container with you to the hospital if it is available.3 Even if you don’t know the answers to every question, any of these facts can help an emergency team quickly assess and begin to treat the overdose.
Can you Die from a Diazepam Overdose?
A diazepam overdose may result in serious health consequences, including death. Benzodiazepine overdoses, including those involving diazepam, are a growing problem in the United States. The Centers for Disease Control reported a dramatic increase in deaths from benzodiazepine use between 2001 and 2014, with approximately 8,000 deaths occurring in 2014, a significant uptick from less than 1,000 deaths in 2001.5 Anyone who takes this prescription medication or is close with someone who does should be able to recognize the signs of an overdose so that they can be treated immediately. But first, it’s important to understand what diazepam abuse looks like.
Common Signs of Diazepam Abuse
Prescription drugs, including diazepam, have medical benefits when used as prescribed. However, when misused, some prescription drugs can be as addictive and dangerous as illegal drugs.
- Taking more than prescribed.
- Taking it in a manner not prescribed, such as snorting or injecting it, to amplify the drug’s effect.
- Taking it for a purpose for which it was not prescribed, such as getting high.
- Using diazepam that was prescribed for another person.4
Diazepam Overdose Treatment
If medical personnel determine that a diazepam overdose has occurred, the person will be transported to a hospital emergency room where overdose symptoms will be treated quickly to try to prevent damage in the body. The patient may receive a number of types of treatments, including:
- Gastric lavage (a tube placed into the stomach through the mouth that is used to empty the stomach).
- Activated charcoal.
- Intravenous fluids.
- Breathing support (artificial respiration).
- Cautious administration of flumazenil, a benzodiazepine antagonist, or “antidote” to benzodiazepine overdose.
- Chest X-ray (to assess for any aspirated stomach contents).3
With these treatments, doctors can often manage and reverse the dangers of an overdose.
- U.S. National Library of Medicine. (2010). Diazepam.
- National Institute on Drug Abuse. (2014). What are CNS depressants?
- Shannon M.W., Borron S.W., Burns M.J., eds. (2007). Haddad and Winchester’s Clinical Management of Poisoning and Drug Overdose (4th Ed.). Chapter 35. Philadelphia: Saunders Elsevier.
- National Institute on Drug Abuse. (2015). Drug facts: Prescription and over-the-counter medications.
- National Institute on Drug Abuse. (2015). Overdose death rates.